Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Shreveport, LA

May 6, 2009Hempstead County, Howard County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 6, 2009, 7:16 AM CDT for Hempstead County, Howard County, Nevada County, Arkansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2009, 7:16 AM CDT (12:16 UTC)
Expired
May 6, 2009, 8:00 AM CDT
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:29 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1912 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.9
Supercell composite
12.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:09 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 6, 6:09 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 AM CDT WED MAY 6 2009

.DISCUSSION...

EARLY THIS MORNING TWO AREAS OF CONVECTION AFFECTING THE NORTHERN
SECTIONS OF THE FOUR STATE AREA. ONE COMING SOUTHEAST FROM ARKANSAS
AS A LINEAR MCS AND ANOTHER MCS WITH BOWING TENDENCIES...COMING
DOWN THE PIKE FROM OKLAHOMA AND NORTH TEXAS. A NEW SEVERE
THUNDERSTORM WATCH...NUMBER 252 IN EFFECT UNTIL 1 PM CDT FOR ALL
OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA EXCEPT FOR GRANT AND
LA SALLE PARISHES. AS EXPECTED AN MCS HAS DEVELOPED OVER OKLAHOMA
ALONG AND NORTH OF A SURFACE LOW OVER NORTH TEXAS AND WARM FRONT
THAT REACHED EAST INTO SOUTHEAST OKLAHOMA AND ACROSS SOUTH
ARKANSAS. THE LEADING EDGE OF THIS NEWLY FORMED SYSTEM HAS MERGED
WITH THE TRAILING EDGE OF THE MORE LINEAR MCS OVER ARKANSAS.
EARLIER DURING THE NIGHT THE NOSE OF THE HIGH LEVEL JET NEARING
THE TEXAS COAST HELPED PRODUCE A FEW SHOWERS OVER EAST TEXAS AND
NORTHWEST LOUISIANA ON THE LEFT FRONT SECTION. THIS MORNING THE
LOW LEVEL JET WAS HELPING LIFT MOISTURE ACROSS THE SURFACE BOUNDARY.
OVERNIGHT THE SOUNDINGS INDICATED A CAP IN PLACE BUT THE
CAP WILL CONTINUE TO BE BROKEN WITH STORMS INCREASING AND SPREADING
ACROSS THE FORECAST AREA...AND THE SPEED WILL BE RATHER FAST.
LARGE HAIL AND STRONG AND DAMAGING WINDS ARE EXPECTED ALONG WITH
LOCALLY HEAVY RAINFALL. KEEP THE FLASH FLOOD WATCH IN EFFECT SINCE
THE STORMS CAN PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
THE RAPID MOVING MCS WILL MOVE THROUGH THE AREA TODAY AND OFF TO
THE EAST OVERNIGHT WITH RAIN CHANCES LOWERING. A BOUNDARY WILL BE LEFT
AROUND WHICH WILL LIFT BACK NORTH WITH THE BETTER RAIN CHANCES
REMAINING OVER THE NORTHERN MOST SECTIONS. ANOTHER FRONT STARTS TO
MOVE SOUTH TOWARD THE WEEKEND RETURNING HIGHER CHANCES FOR RAIN
AND POSSIBLY SEVERE THUNDERSTORMS INTO THE WEEKEND. /06/

&&

.AVIATION...

SURFACE OBSERVATIONS FROM ACROSS THE FOUR STATE REGION ARE REPORTING
INTERMITTENT MVFR TO VFR CONDITIONS THIS MORNING AS PATCHY STRATUS
MOVES IN AND OUT OVER AREA AIRPORTS. MOST VISIBILITIES ACROSS
THE REGION ARE BETTER THAN 6 MILES THANKS TO SOUTHERLY WINDS
OCCASIONALLY GUSTING AS HIGH AS 25KTS. THUNDERSTORM ACTIVITY HAS
REMAINED JUST TO THE NORTH OF THE FORECAST REGION THIS MORNING...BUT
DO NOT THINK WE WILL REMAIN SO LUCKY AS WE HEAD INTO THE LATE
MORNING HOURS OF TODAY.

CONVECTION...WHICH WAS HOLDING MAINLY TO THE NORTH OF A DEQ TO ELD
LINE ALL NIGHT...IS NOW GRADUALLY SLIDING SOUTHWARD AND WILL AFFECT
TXK AND ELD DURING THE 12Z TO 14Z TIMEFRAME. IN ADDITION...KEEPING
AN EYE ON AN UPPER LEVEL DISTURBANCE WHICH IS SUPPORTING A MASSIVE
THUNDERSTORM COMPLEX CROSSING THE RED RIVER NORTH OF DALLAS...AND
PUSHING SOUTHEAST TOWARD TYR...GGG AND POSSIBLY LFK. THIS COMPLEX IS
PICKING UP FORWARD SPEED AND SHOULD BE AFFECTING THESE AIRPORTS BY
13Z AT THE EARLIEST...FOLLOWED BY SHV BY AROUND 15Z. VERY STRONG
WINDS AS HIGH AS 50KTS ARE A THREAT WITH THIS COMPLEX. ALSO...WITH
ABUNDANT MOISTURE IN PLACE...ANY OF THESE THUNDERSTORMS WILL PRODUCE
VERY HEAVY DOWNPOURS...REDUCING CIGS BELOW 1KFT AND VISIBILITIES TO
LESS THAN A HALF MILE.

AS THIS UPPER LEVEL DISTURBANCE MOVES EAST...MORE STABLE AIR WILL
SETTLE INTO THE REGION DURING THE EVENING. WITH SOUTHERLY FLOW AND GULF
MOISTURE CONTINUING ACROSS THE REGION THROUGH THE END OF THE
WORKWEEK...STRATUS AND FOGGY CONDITIONS WILL BE MORE AN ISSUE DURING
THE PREDAWN HOURS OF THURSDAY. GUIDANCE IS SUGGESTING CIGS AS LOW AS
300 TO 500 FEET AND VISIBILITIES REDUCED TO 1SM TO 2SM AREAWIDE. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  69  90  69  90 /  80  40  10  10  20
MLU  84  68  90  68  90 /  80  50  20  10  20
DEQ  81  63  88  69  88 /  70  10  20  20  30
TXK  82  67  89  70  90 /  80  30  20  10  30
ELD  82  66  89  68  90 /  80  40  20  10  30
TYR  85  70  91  72  91 /  70  30  10  10  20
GGG  85  69  91  70  91 /  70  30  10  10  20
LFK  88  70  92  70  90 /  50  40  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...

AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-012>014.

OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138.

&&

06/18
Hazardous weather outlook, May 6, 6:47 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 AM CDT WED MAY 6 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
647 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST
ACROSS THE FOUR STATE REGION TODAY AND END FROM NORTWEST TO
SOUTHEAST DURING THE EVENING. THE STORMS WILL BE MOVING ALONG AND
DOWN A WARM FRONT THAT WILL EXTEND WEST TO EAST OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTH LOUISIANA. THE BOWING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS OF 45 TO NEAR 70 MPH ALONG WITH LARGE HAIL...LOCALLY
HEAVY RAINFALL OF ONE TO OVER THREE INCHES IN A SHORT PERIOF OF TIME
WHICH WILL RESULT IN RAPID WATER RUNOFF AND FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
WEEKEND BUT ANOTHER COLD FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY MAY RETURN PERIODS OF LOCALLY HEAVY RAINFALL AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATERS...EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND DURING THE
EVENING.

LAZ010-011-017>022-TXZ149>153-165>167-061700-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
647 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST AND SOUTHEAST
ACROSS THE FOUR STATE REGION TODAY AND END FROM NORTWEST TO
SOUTHEAST DURING THE EVENING. THE STORMS WILL BE MOVING ALONG AND
DOWN A WARM FRONT THAT WILL EXTEND WEST TO EAST OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME
NORTH LOUISIANA. THE BOWING STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS OF 45 TO NEAR 60 MPH ALONG WITH LARGE HAIL...LOCALLY
HEAVY RAINFALL OF ONE TO OVER THREE INCHES IN A SHORT PERIOF OF
TIME WHICH WILL RESULT IN RAPID WATER RUNOFF AND PONDING OF WATER
OR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE
WEEKEND BUT ANOTHER COLD FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY MAY RETURN PERIODS OF LOCALLY HEAVY RAINFALL AND SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF HAM RADIO OPERATERS...EMERGENCY MANAGEMENT
OFFICIALS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND DURING THE
EVENING.

06

In the hours before

Special weather statement, May 6, 5:58 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT WED MAY 6 2009

ARZ060-061-072-061145-
COLUMBIA-HEMPSTEAD-NEVADA-
558 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 645 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA...HEMPSTEAD AND COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY...BODCAW...EMMET...HOPE...PERRYTOWN...PRESCOTT...
     ROSSTON AND WILLISVILLE...

AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMMET...OR 7 MILES SOUTHWEST OF PRESCOTT...
MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:23 PM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur39 hr
May 6, 6:13 AM CDTSevere Thunderstorm WarningSHVRed River62 min
May 6, 6:28 AM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus62 min
May 6, 7:00 AM CDTFlash Flood WarningSHVCamp, Franklin, Morris, Red River, Titus4 hr
May 6, 7:09 AM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Smith, Upshur, Wood51 min
May 6, 7:21 AM CDTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 1 more46 min
May 6, 7:47 AM CDTFlash Flood WarningSHVUpshur, Wood4 hr
May 6, 8:35 AM CDTRiver Flood WarningSHVBowie, Red River3 days
May 6, 10:00 AM CDTRiver Flood WarningSHVGregg, Rusk14 days
May 6, 10:11 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur5 days
May 6, 8:20 AM CDTRiver Flood WarningSHVBienville, Bossier, Webster17 days
May 5, 10:21 PM CDTSevere Thunderstorm WarningSHVNevada24 min
May 6, 12:29 AM CDTSevere Thunderstorm WarningSHVHoward31 min
May 6, 6:54 AM CDTFlash Flood WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier3 hr
May 6, 10:14 AM CDTRiver Flood WarningSHVUnion57 days

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.